Pulmonologists often participate in the care of immunocompromised patients as the majority of infections in this population involve the lungs. The infectious complications associated with the use of traditional cytotoxic agents are well known. The immunosuppressive effect of targeted anti-cytokine therapy, however, is now being defined. Infliximab, a chimeric monoclonal antibody against Tumor Necrosis Factor-alpha (TNF-α), has revolutionized the care of patients with rheumatoid arthritis. Interestingly, the spectrum of infectious disease associated with the use of anti-TNF-α therapy is similar to patients with AIDS and include tuberculosis, histoplasmosis, and cryptococcosis. This suggests that anti-TNF-α therapy produces a downstream defect in the T helper-1 arm of immunity.We report a case of pulmonary cryptococcosis after the initiation of infliximab.
A 61-year-old man with a 6 year-history of advanced rheumatoid arthritis was admitted to the hospital for shortness of breath and anemia. His medications included prednisone 10mg daily, methotrexate 25mg weekly, and leflunomide 25mg daily. He was started on infliximab and received three doses at 3mg/kg ideal body weight, the last dose being administered three weeks prior to presentation.He denied fever, chills, night sweats, chest pain and weight loss. He lives in a trailer home surrounded by large trees. Physical examination revealed a temperature, 99.8°F; respiratory rate, 20 breaths/min; blood pressure, 125/61 mmHg; pulse, 85 beats/min; room air oxygen saturation, 96%. Lungs were clear to auscultation. He had upper extremity synovitis and rheumatoid skin nodules.Admission bloodwork was remarkable for a normal cell count and differential, hemoglobin 7.1. The biochemistry profile and liver enzymes were normal. Chest radiograph showed a new round opacity with adjacent airspace disease in the right lower lobe (Fig 1). Subsequent testing included a non-reactive tuberculin skin test, negative fungal serologies, negative serum cryptococcal antigen and a negative HIV screen. A CT-guided fine needle aspiration of the parenchymal lesion was performed. Direct smear showed “few fungal elements” and mixed inflammatory cells. Seventeen days later, fungal cultures grew Cryptococcus neoformans. Infliximab therapy was discontinued. The patient was treated with amphotericin-B, followed by fluconazole maintenance therapy, with significant improvement of his respiratory symptoms.DISCUSSION: The lung is the site of primary infection with Cryptococcus neoformans. Containment and effective control of this infection requires intact host defenses. Immunosuppression can lead to dissemination to the central nervous system and reticuloendothelial system with significant morbidity and mortality.TNF-α plays a major role in the generation of cell-mediated immunity to cryptococcal infection. Moreover, TNF-α is essential in maintaining a Th-1 immune response as it induces the production of IL-12 and IL-18, with subsequent production of fungicidal IFN-γ.TNF-α blockade has become a popular anti-inflammatory strategy in the treatment of rheumatoid arthritis and Crohn’s disease. Despite reported safety of these agents, infectious complications have been linked to the use of infliximab and etanercept, the two anti-TNF-α agents currently available in the United States. Since their approval, the FDA’s Adverse Event Reporting System has reported four cases of cryptococcosis related to the use of etanercept but none with infliximab.
We describe a patient with pulmonary cryptococcosis that developed shortly after initiation of infliximab for severe rheumatoid arthritis. The diagnosis was made early and appropriate therapy was initiated before evidence of dissemination. The infection occurred early, within 2 months of initiating therapy, suggesting that infectious complications can occur quickly. New pulmonary infiltrates in a patient receiving anti-TNF-α therapy should be aggressively pursued, as infections are common and delay in diagnosis is likely to be associated with disseminated disease and significant morbidity.This case should alert clinicians to the increased incidence of pulmonary mycoses in patients receiving anti-TNF-α therapy.
C.A. Hage, None.